Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 19, 2021, 3:46 PM MDT for Utah County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 3:46 PM MDT (21:46 UTC)
- Expired
- Jul 19, 2021, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Salt Lake City, UT
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 123 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 2553 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334 WWUS85 KSLC 192146 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 346 PM MDT Mon Jul 19 2021 UTZ101-102-105-106-111-192230- Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT- Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I- 80 UT- 346 PM MDT Mon Jul 19 2021 ...GUSTY WINDS APPROACHING UTAH LAKE AND SURROUNDING AREAS UNTIL 430 PM MDT... At 345 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Salem, or near Payson...moving northwest at 25 mph. Wind gusts to 40 mph or greater will be possible. Locations impacted include... Provo, Sandy, Orem, South Jordan, Lehi, Draper, Riverton, Spanish Fork, Pleasant Grove, Cottonwood Heights, Springville, American Fork, Herriman, Eagle Mountain, Lindon, Alpine, Mapleton, Bluffdale, Cedar Fort and Vineyard. This storm will be capable of producing winds of 40 mph or greater on Utah Lake. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. This includes the following highways... Interstate 15 between mile markers 256 and 293. US Route 6 near mile marker 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Boaters on Utah Lake should seek safe harbor immediately until the winds subside. && LAT...LON 4014 11158 3999 11202 4040 11233 4060 11178 TIME...MOT...LOC 2145Z 145DEG 21KT 4008 11166 $$ AD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:20 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 19, 3:20 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
320 PM MDT Mon Jul 19 2021
.SYNOPSIS...High pressure will remain entrenched across the
region for much of the week. Monsoonal moisture will begin to
return to southern Utah today and continue spreading northward
across all of Utah and southwest Wyoming Monday. This moisture
will largely remain in place across the region through the rest
of the week.
&&
.SHORT TERM...(Through 12Z/6AM Friday)...Anomalous moisture
continues to stream into the area this afternoon, with
precipitable water values in excess of 1" across all but extreme
northeast Utah. Across southern Utah, the cloud deck has been much
less extensive, and this has eroded convective inhibition across
these areas. As such, scattered showers and thunderstorms have
developed across much of southern Utah. While heavy rain remains
the primary threat, enough bulk shear exists to help promote a few
stronger storms. These stronger storms will have the potential to
produce gusty outflow winds as well as hail, as some CAPE does
exist within the hail growth zone. Have expanded the existing
Flash Flood watch south and west to include much of Iron County
and Zion. Farther north, cloud cover has been more extensive
today, and as such convective inhibition remains in place.
However, this is gradually eroding from south to north as cloud
cover gradually thins. This should be enough clearing to allow
for existing storms to the south to potentially maintain their
intensity. Across far northern Utah, convective inhibition may not
totally erode, which would limit strong storm potential. However,
given anomalous moisture in place, a few heavier showers remain
possible. Showers and storms will gradually wane in intensity
this evening coincident with the loss of daytime heating, leaving
isolated to scattered showers in place through the night.
For Wednesday, mid-level flow will weaken while anomalous
moisture remains in place across much of Utah and SW Wyoming. The
only exception will be across far NW Utah where slightly drier air
is expected to advect into the area. This will focus the heavy
rainfall threat on Wednesday to mainly along/east of the spine of
the central and southern mountains -- in line with the latest
trends in the majority of high resolution CAMs. An additional
Flash Flood Watch may be needed. Much of this activity is expected
to once again wane with the loss of daytime heating Wednesday
night. Renewed shower and thunderstorm activity is once again
expected Thursday afternoon and evening -- once again focused
mainly along/east of the spine of the central and southern
mountains. Brief heavy rainfall will once again be possible, but
the threat will lessen slightly as total column moisture is
expected to slightly decrease, but will still remain slightly
above average.
In terms of temperatures, they will remain near to slightly below
normal across central and southern Utah, and slightly above normal
across northern Utah through the period.
.LONG TERM...The ridge axis to our east will likely remain in place
through the end of the week. This would allow for continued moisture
transport into Utah from the southwest, with precipitable water
values in excess of 1" possible throughout the forecast area. Small
shifts in the position of the ridge will modify the instability over
the region each day, bringing with it uncertainty in the timing of
these storms. Highest probabilities are in the late afternoon and
evening with strong solar heating, but storms could initiate along
weak mesoscale circulations. The ability to time these storms will
improve as forecast lead time decreases. Generally weak background
flow will mean some storms could produce enough precipitation in a
small area to drive flash flooding.
Daily precipitation and thunderstorm potential will remain elevated
through the extended forecast period for much of the state. Until a
major shift in the position of the ridge occurs, monsoonal flow and
the moisture transport associated with it will continue. There are
some ensemble members suggesting drying after the weekend into next
week, but it is too early to have confidence in this minority group
of solutions. Temperatures throughout the extended period will run
at or just below normal in many areas thanks to increased cloud
cover, elevated dew points, and continued thunderstorm activity in
the afternoons.
&&
.AVIATION... KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will remain in place through the
morning. Winds will transition to the northwest as early as 17Z,
though wind speeds will likely be slow to increase out of the
northwest until around 19Z. Scattered mid to high clouds are
expected with increased probability of showers and thunderstorms
after 20Z. While winds will be primarily out of the south after 03Z,
there may be brief periods of time overnight where winds transition
back to the north as residual cold pools dissipate. Confidence in
convective development and these outflow winds is currently low,
with a more typical 04Z shift to southeast winds for the night
playing out in the absence of storm development.
Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Isolated to scattered showers and
thunderstorms will move from south to north through the afternoon.
The best chance for widespread convection and precipitation is in
central Utah. Precipitation chances will diminish first in the south
after 03Z. Isolated showers are expected to continue for southwest
Wyoming and northern Utah into Tuesday morning.
&&
.FIRE WEATHER...Monsoonal moisture has moved into much of Utah this
afternoon, and this will support mainly wet, scattered showers
and thunderstorms through this evening. Monsoonal moisture will
remain place across all but far northwest Utah tomorrow as well,
supporting additional shower and thunderstorm activity. Going
forward, shower and thunderstorm activity will be favored each
day, especially along and east of the spine of the central and
southern mountains. By Friday and Saturday, shower and
thunderstorm activity is expected to spread across all of southern
Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ106-111-113-
115>117-122-124-125.
WY...Red Flag Warning until 9 PM MDT Tuesday evening for WYZ277.
&&
ADeSmet/Wessler
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 19, 5:23 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 523 AM MDT Mon Jul 19 2021 UTZ101>131-WYZ021-201130- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 523 AM MDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Thunderstorms capable of heavy rainfall will develop over central Utah this afternoon moving into northern Utah through this evening. This may result in flash flooding or debris flows on area burn scars in north-central Utah this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 19, 2:53 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 253 PM MDT Mon Jul 19 2021 UTZ122-125-192145- Southwest Utah UT-Southern Mountains UT- 253 PM MDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH CENTRAL IRON COUNTIES UNTIL 345 PM MDT... At 252 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 8 miles northwest of New Harmony, or 17 miles west of Cedar City. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible. This storm will remain over mainly rural areas of northeastern Washington and south central Iron Counties. This includes Utah Route 56 between mile markers 36 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323 TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337 Woodward
Local storm report, Jul 19, 3:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN MONA 39.82N 111.86W
07/19/2021 U0.00 INCH JUAB UT TRAINED SPOTTER
TRAINED SPOTTER RECORDED 0.25 INCHES OF RAIN IN 10
MINUTES. TIME ESTIMATED BY RADAR.
&&
ALEX.DESMETLocal storm report, Jul 19, 3:33 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FLASH FLOOD ZION NP 37.25N 112.95W
07/19/2021 WASHINGTON UT PARK/FOREST SRVC
ZION NP OFFICIALS REPORT FLASH FLOODING IN BOTH THE MAIN
CANYON AND IN TRIBUTARIES FEEDING THE CAYON FROM THE
EAST.
&&
ALEX.DESMETLocal storm report, Jul 19, 3:36 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FLASH FLOOD CEDAR CITY 37.67N 113.07W
07/19/2021 IRON UT PUBLIC
RECEIVED VIDEOS OF URBAN FLASH FLOODING IN CEDAR CITY VIA
SOCIAL MEDIA, SPECIFICALLY NEAR THE ASHDOWN SUBDIVISION.
WATER FLOWING DOWN STREETS.
&&
ALEX.DESMETSpecial weather statement, Jul 19, 3:46 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 346 PM MDT Mon Jul 19 2021 UTZ101-102-105-106-111-192230- Salt Lake Valley UT-Utah Valley UT-Tooele and Rush Valleys UT- Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I- 80 UT- 346 PM MDT Mon Jul 19 2021 ...GUSTY WINDS APPROACHING UTAH LAKE AND SURROUNDING AREAS UNTIL 430 PM MDT... At 345 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Salem, or near Payson...moving northwest at 25 mph. Wind gusts to 40 mph or greater will be possible. Locations impacted include... Provo, Sandy, Orem, South Jordan, Lehi, Draper, Riverton, Spanish Fork, Pleasant Grove, Cottonwood Heights, Springville, American Fork, Herriman, Eagle Mountain, Lindon, Alpine, Mapleton, Bluffdale, Cedar Fort and Vineyard. This storm will be capable of producing winds of 40 mph or greater on Utah Lake. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. This includes the following highways... Interstate 15 between mile markers 256 and 293. US Route 6 near mile marker 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Boaters on Utah Lake should seek safe harbor immediately until the winds subside. && LAT...LON 4014 11158 3999 11202 4040 11233 4060 11178 TIME...MOT...LOC 2145Z 145DEG 21KT 4008 11166 AD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:02 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 18, 7:54 PM MDT | Special Weather Statement | SLC | Tooele | 51 min |
| Jul 19, 4:32 AM MDT | Flash Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more | 19 hr |
| Jul 19, 1:44 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 5 hr |
| Jul 19, 2:34 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 19, 2:45 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Jul 19, 2:53 PM MDT | Special Weather Statement | SLC | Iron | 52 min |
| Jul 19, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Jul 19, 3:22 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 38 min |
| Jul 19, 4:54 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 36 min |
| Jul 19, 5:57 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.